TOOTH TALK: Effects of medications on teeth

Dr. Igor Kaplansky

Last time in Tooth Talk, we looked into the myriad side effects of prescription medications on the mouth (gums, mucous membranes, taste perception). This time we'll examine the possible effects on teeth.

Sometimes additives in medication, rather than the drugs themselves, are harmful to teeth. Sugar is an added ingredient in many types of medicinal products, from vitamins and cough drops to antacids and syrup-based medications. Long-term use of sweetened medications can lead to tooth decay. Always rinse your mouth out after using such products, or ask your doctor or pharmacist if there is a sugar-free alternative.

How do medications directly affect your pearly whites? In the 1950s, doctors discovered that the use of tetracycline antibiotics during pregnancy led to brownish-color teeth in children. When taking tetracycline, some of the medicine settles into the calcium that the body uses to build teeth. When the teeth grow in, they are a yellowish color, and they gradually turn brown when exposed to sunlight. However, the drug does not cause tooth discoloration if taken after all teeth are formed. That's why this class of drugs is not recommended for pregnant women or children younger than age 8, whose teeth are still forming.

Existing teeth may be stained by medications that can cause brown, yellow-brown or gray tooth discoloration, including several antibiotics.

While fluoride is good for teeth, too much fluoride (found in some chewable vitamins, toothpastes and mouthwash) can lead to white streaks on the tooth enamel, or a whitish-brown discoloration. In severe cases, excess fluoride (called fluorosis) can lead to permanently stained brown teeth. Ciprofloxacin (Cipro), quinolone or minocycline may cause greenish or a blue-green grayish color; and iron salts taken by mouth can lead to black teeth.

• • •

What makes prescription medicines a concern when having tooth extractions? Millions of Americans are being treated for osteoporosis, a condition that causes bones to become weak and brittle. The most widely prescribed medications used to treat osteoporosis are in a class of drugs called bisphosphonates. Alendronate, risedronate, ibandronate and zoledronic acid are some of the drugs that help keep your bones healthy as you age and lower the risk of a bone fracture if you have osteoporosis. Bisphosphonates are also used for treatment of cancer. Unfortunately, bisphosphonates can have a negative effect on bone healing following an injury, including after tooth extraction.

Although it is rare, some people who take bisphosphonates may develop a condition called medication-related osteonecrosis of the jaw, or MRONJ, after a tooth is removed. This happens when the jaw bone cannot heal after surgery, and the bone is no longer covered by the gums. Jaw osteonecrosis seems to be associated with trauma and may be present as infection of the gums, drainage from the gums, poor gum healing, numbness in the jaw, or a sensation of heaviness, jaw pain or swelling. Most cases occur after extractions and are located near the mylohyoid ridge. Osteonecrosis will appear as exposed yellow-white bone. Sinus tracts and painful ulcers may also be present, or there may be no symptoms at all.

A competent oral surgeon can use techniques during dental extraction surgery that reduce the likelihood you will develop MRONJ. It is important to have a dental surgeon well-versed in new techniques and to have a discussion with him or her about your medical and dental history. Provide a list of all the medications you take, including prescription drugs, over-the-counter drugs, vitamins and supplements. The risk of jaw necrosis after surgery depends, in part, on your bisphosphonate medication dosage and how long you have taken it.

After surgery, make sure you know the signs and symptoms and contact your dentist at the first sign of problems. Although MRONJ can be a serious complication after tooth extraction, keep in mind that it is uncommon.

In the past few years, several cases of osteonecrosis in the maxilla and mandible have been associated with bisphosphonates. Most cases of bisphosphonate-associated osteonecrosis occurred after dental surgical procedures and in patients taking chemotherapy and steroids for cancer with metastasis to bone.

If there is a topic you would like discussed in Tooth Talk, email your request to gasportdentist@gmail.com .

Recommended for you